Alert archive / Mississippi / Tornado Warnings in 2023
Tornado Warning 38, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at Jun 16, 2023, 4:44 AM CDT for Claiborne County, Hinds County, Warren County, Mississippi. It was in force for 31 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2023, 4:44 AM CDT (09:44 UTC)
- Expired
- Jun 16, 2023, 5:15 AM CDT
- In force
- 31 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
Counties Claiborne County, MS, Hinds County, MS, Warren County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 65 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 4:45 AM CDT | TSTM WND DMG | 4 S Beechwood, MS | A 10 to 15 mile wide swath of 70 to 80 mph straight line wind gusts, with embedded gusts up to 90 mph produced widespread damage to trees across portions of central Warren, western Hinds between Edwards and Utica, and northeastern Claiborne County. In the stro |
| Jun 16, 4:50 AM CDT | TSTM WND DMG | 3 E Letourneau, MS | Multiple trees and power lines down. |
| Jun 16, 4:50 AM CDT | TSTM WND DMG | 3 E Letourneau, MS | Multiple trees and power lines down. |
| Jun 16, 4:55 AM CDT | TSTM WND DMG | 5 Sw Edwards, MS | Tree downed on a house on Smith Station Rd near Newman Rd. |
| Jun 16, 4:55 AM CDT | TSTM WND DMG | 5 Sw Edwards, MS | Tree downed on a house on Smith Station Rd near Newman Rd. |
| Jun 16, 4:55 AM CDT | TORNADO | 1 Sse Utica, MS | This EF1 tornado tracked roughly parallel to MS Highway 27 from just east of Utica to near Bear Creek Rd. Along its path, numerous trees were snapped and uprooted and several utility poles and lines were downed. Tree damage exhibited a convergent pattern at mu |
| Jun 16, 5:01 AM CDT | HAIL 1 | 2 Ene Lebanon, MS | Reported on Neil Collins Rd. |
| Jun 16, 5:01 AM CDT | HAIL 1 | 2 Ene Lebanon, MS | Reported on Neil Collins Rd. |
| Jun 16, 5:05 AM CDT | TSTM WND DMG | 1 Sse Raymond, MS | Power lines downed on MS Hwy 18 near Seven Springs Rd. |
| Jun 16, 5:05 AM CDT | TSTM WND DMG | 1 Sse Raymond, MS | Power lines downed on MS Hwy 18 near Seven Springs Rd. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 1:52 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 9.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2345 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 10.8
The text
As transmitted.
635
WFUS54 KJAN 160944
TORJAN
MSC021-049-149-161015-
/O.NEW.KJAN.TO.W.0038.230616T0944Z-230616T1015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
444 AM CDT Fri Jun 16 2023
The National Weather Service in Jackson has issued a
* Tornado Warning for...
South central Warren County in west central Mississippi...
Northeastern Claiborne County in southwestern Mississippi...
Southwestern Hinds County in central Mississippi...
* Until 515 AM CDT.
* At 443 AM CDT, A tornado was reported near Le Tourneau, or 7 miles
south of Vicksburg, moving east at 65 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic storm will be near...
Newman around 450 AM CDT.
Utica around 455 AM CDT.
Learned around 500 AM CDT.
Raymond and Dry Grove around 505 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3233 9089 3227 9033 3205 9040 3205 9055
3215 9094
TIME...MOT...LOC 0943Z 283DEG 56KT 3223 9083
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
DL2 follow-up statements
226
WWUS54 KJAN 160955
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
455 AM CDT Fri Jun 16 2023
MSC021-149-161005-
/O.CAN.KJAN.TO.W.0038.000000T0000Z-230616T1015Z/
Warren MS-Claiborne MS-
455 AM CDT Fri Jun 16 2023
...THE TORNADO WARNING FOR SOUTH CENTRAL WARREN AND NORTHEASTERN
CLAIBORNE COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central Mississippi.
LAT...LON 3227 9033 3205 9040 3205 9055 3208 9068
3231 9069
TIME...MOT...LOC 0955Z 276DEG 51KT 3222 9061
$$
MSC049-161015-
/O.CON.KJAN.TO.W.0038.000000T0000Z-230616T1015Z/
Hinds MS-
455 AM CDT Fri Jun 16 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 AM CDT FOR
SOUTHWESTERN HINDS COUNTY...
At 455 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Learned, or 12 miles west of Raymond, moving east at
60 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Dry Grove around 505 AM CDT.
Raymond around 510 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3227 9033 3205 9040 3205 9055 3208 9068
3231 9069
TIME...MOT...LOC 0955Z 276DEG 51KT 3222 9061
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
DL902
WWUS54 KJAN 161014
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
514 AM CDT Fri Jun 16 2023
MSC049-161024-
/O.EXP.KJAN.TO.W.0038.000000T0000Z-230616T1015Z/
Hinds MS-
514 AM CDT Fri Jun 16 2023
...THE TORNADO WARNING FOR SOUTHWESTERN HINDS COUNTY WILL EXPIRE AT
515 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central Mississippi.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Jackson.
LAT...LON 3227 9033 3205 9040 3205 9055 3208 9068
3231 9069
TIME...MOT...LOC 1014Z 283DEG 56KT 3215 9028
$$
DLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Jun 16, 2:43 AM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Jun 16, 2:43 AM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Jackson MS 243 AM CDT Fri Jun 16 2023 ...New DISCUSSION... .DISCUSSION... Issued at 240 AM CDT Fri Jun 16 2023 Through tonight: The next wave of severe weather in the form of an MCS is currently tracking southeastward across north Louisiana, with a 70 MPH gust recently recorded at SHV. Given persisting strong deep layer shear and a corridor of 3000-4000+ J/kg MLCAPE oriented ESE ahead of this complex, it is likely these storms will maintain intensity as they continue to track eastward into northeast/central LA and areas of central/south MS mainly south of I-20. A Severe Thunderstorm Watch is in effect through 15Z for this threat, with potential for wind gusts up to 80 MPH and large hail. With a dynamic linear system like this, we also cannot rule out tornadoes. At least one TDS was observed earlier tonight in northwest LA. Redevelopment of scattered convection is anticipated this afternoon through tonight, with higher confidence over the northern half of the area. Convective overturning from the morning storms may temporarily limit additional storms in the areas impacted this morning. However, those areas may recover by later in the day with the potential for more convection to move in. With deep layer shear remaining strong and pockets of mid level lapse rates forecast in the 7.5-8 C/km range, severe weather will remain a possibility through the overnight hours. Damaging wind gusts and large hail remain the primary threats, but tornadoes cannot be ruled out. /DL/ Saturday through next Thursday...Scattered showers and storms are currently forecast across the area Saturday in the wake of yet another disturbance exiting the region. Isolated severe storms will also be possible during this time. Damaging wind gusts and hail to the size of quarters will be possible with the most intense storms. Frequent lightning strikes and heavy downpours can be expected as well. Northwest flow aloft will persist across the region throughout the remainder of the forecast period. Therefore, this active weather pattern will persist well into next week as disturbances embedded in this flow trek across the region. While there will be some stabilization of our airmass in the wake of each disturbance, it won't last long. Instability will be quick to increase due to persistent southerly flow at the surface and westerly low level flow across the region maintaining an abundance of moisture across the forecast area. All of this, in addition to steep mid-level lapse rates and sufficient wind shear, will keep some severe chance in the forecast through at least Sunday as these disturbances move through the area. We could potentially see a lull in activity from late Saturday afternoon into Saturday evening. However early Sunday morning and into Sunday night, one to possibly two rounds of potentially severe storms could affect portions of the area as more disturbances are forecast to traverse the region. Currently, a "Slight" risk for severe storms encompasses the entire CWA. Damaging wind gusts up to 70 mph and up to quarter size hail will be possible with the most intense storms. Again, near continuous lightning strikes and heavy downpours will exist with all of this activity. A closed mid/upper level low pressure system will drop south towards the Tennessee Valley late Monday and eventually into the Deep South through the end of the forecast period. This will again maintain rain chances across the forecast area through the latter half of the work week, as the low is forecast to retrograde across the north central gulf coast through Thursday. Once again, during this timeframe we could potentially see the chance for at least isolated severe storms, but confidence in the exact area and timing this far out is too low to introduce anything into an already jammed packed HWO. Last but not least, temperatures will continue to warm throughout the period as ridging aloft tries increasing from the southwest Saturday into Monday. This is especially the case across far southwest portions of the CWA where highs top out in the mid and upper 90s. These hot temperatures combined with the humid conditions across the region, will result in dangerous heat stress conditions across mainly the southwest half of the CWA through early next week. While humid conditions will exist else where, daily coverage of convection look to keep highs in the mid 80s to low 90s range. /19/ && .AVIATION... (06Z TAFS) Issued at 1251 AM CDT Fri Jun 16 2023 Patchy mainly MVFR fog has developed in a few areas this evening, with VFR conditions elsewhere. These reductions will remain possible through the early morning hours, improving after sunrise. The main concern in the near term is a line of TS that will approach from the west early this morning and push eastward across the area through around sunrise. Wind gusts over 50 kt and hail are possible with these storms. The highest chances for these storms will be south of GLH/GWO/GTR. Additional SHRA/TS development is possible later in the day, with higher chances around GTR to GWO. Some of those storms could also be strong. /DL/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 90 71 88 72 / 70 60 40 20 Meridian 90 69 88 70 / 70 60 40 20 Vicksburg 91 72 91 73 / 40 40 20 20 Hattiesburg 93 73 91 73 / 70 50 50 20 Natchez 94 73 92 74 / 50 30 30 20 Greenville 87 70 88 72 / 50 40 10 30 Greenwood 89 69 90 71 / 60 40 20 30 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DL/19
Hazardous weather outlook, Jun 16, 4:42 AM CDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 442 AM CDT Fri Jun 16 2023 ARZ074-075-LAZ008-009-MSZ034-035-040>045-049>052-056>058-170945- Ashley-Chicot-West Carroll-East Carroll-Washington-Humphreys- Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Rankin-Scott- Newton-Lauderdale-Smith-Jasper-Clarke- 442 AM CDT Fri Jun 16 2023 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, and central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...Today through Tonight Severe thunderstorms capable of producing damaging wind gusts of 60 to 70 mph and hail up to quarter size are possible. Tornadoes cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated severe thunderstorms capable of producing damaging wind gusts and hail up to quarter size are possible Saturday. (https://www.weather.gov/images/jan/graphicast/3.png) Severe thunderstorms capable of producing damaging wind gusts to 70 mph and hail up to quarter size are possible Sunday. (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through Sunday night. MSZ018-019-025>033-036>039-046-170945- Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay- Lowndes-Choctaw-Oktibbeha-Holmes-Attala-Winston-Noxubee-Kemper- 442 AM CDT Fri Jun 16 2023 This hazardous weather outlook is for northern portions of central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...Mainly Tonight Severe thunderstorms capable of producing damaging wind gusts of 60 to 70 mph and hail up to quarter size are possible. Tornadoes cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated severe thunderstorms capable of producing damaging wind gusts and hail up to quarter size are possible Saturday. (https://www.weather.gov/images/jan/graphicast/3.png) Severe thunderstorms capable of producing damaging wind gusts to 70 mph and hail up to quarter size are possible Sunday. (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through Sunday night. LAZ007-015-016-023>026-MSZ047-048-053>055-059>066-072>074-170945- Morehouse-Richland-Madison LA-Franklin LA-Catahoula-Tensas- Concordia-Warren-Hinds-Claiborne-Copiah-Simpson-Jefferson-Adams- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones- Marion-Lamar-Forrest- 442 AM CDT Fri Jun 16 2023 This hazardous weather outlook is for portions of northeast Louisiana and central and south Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...Today and tonight Severe thunderstorms capable of producing damaging wind gusts up to 80 mph and quarter size hail are likely. Tornadoes cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated severe thunderstorms capable of producing damaging wind gusts and hail up to quarter size are possible Saturday. (https://www.weather.gov/images/jan/graphicast/3.png) Severe thunderstorms capable of producing damaging wind gusts to 70 mph and hail up to quarter size are possible Sunday. (https://www.weather.gov/images/jan/graphicast/4.png) Dangerous heat and increasing heat stress, with heat index values approaching 105 to 110 degrees, is possible this weekend through early next week, primarily across central Louisiana and southwest Mississippi. (https://www.weather.gov/images/jan/graphicast/5.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through Sunday night. DL && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, Jun 16, 4:35 AM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
435 AM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 AM Tstm Wnd Gst 3 ENE Tallulah 32.42N 91.15W
06/16/2023 M59 MPH Madison LA Mesonet
Private weather station at Tallulah Airport.
&&
DLThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 3:05 AM CDT | Severe Thunderstorm Warning | JAN | Adams, Jefferson | 85 min |
| Jun 16, 4:04 AM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Copiah, Franklin, Jefferson, Lincoln | 71 min |
| Jun 16, 4:09 AM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Hinds, Issaquena, Warren | 66 min |
| Jun 16, 4:22 AM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Sharkey | 53 min |
| Jun 16, 4:43 AM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin, Yazoo | 77 min |
| Jun 16, 4:49 AM CDT | Severe Thunderstorm Warning | JAN | Copiah, Jefferson Davis, Lawrence, Lincoln, Simpson | 71 min |
| Jun 16, 4:54 AM CDT | Severe Thunderstorm Warning | JAN | Holmes, Humphreys, Yazoo | 54 min |
| Jun 16, 5:27 AM CDT | Severe Thunderstorm Warning | JAN | Jasper, Leake, Madison, Neshoba, Newton, Scott and 1 more | 78 min |
| Jun 16, 5:32 AM CDT | Severe Thunderstorm Warning | JAN | Covington, Jasper, Jefferson Davis, Jones, Smith | 73 min |
| Jun 16, 5:57 AM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar, Marion | 63 min |
| Jun 16, 6:18 AM CDT | Severe Thunderstorm Warning | JAN | Clarke, Kemper, Lauderdale | 57 min |
| Jun 16, 8:36 AM CDT | Heat Advisory | JAN | Adams, Claiborne, Copiah, Franklin, Jefferson, Lawrence and 3 more | 11 hr |
| Jun 16, 4:07 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Washington | 38 min |
| Jun 16, 4:14 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 46 min |
| Jun 16, 4:52 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes | 53 min |
| Jun 16, 5:44 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Webster | 43 min |
| Jun 16, 5:55 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne | 43 min |
| Jun 16, 6:17 PM CDT | Special Weather Statement | JAN | Lowndes | 28 min |
| Jun 16, 6:24 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 29 min |
| Jun 16, 6:48 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale | 42 min |
Nearby
Tornado Warnings in Mississippi, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.